Alert archive / Indiana / River Flood Watches in 2017
River Flood Watch 13, NWS Northern Indiana
NWS Northern Indiana issued this river flood watch at Jul 9, 2017, 9:23 PM EDT for 4 counties in Indiana. It took effect at Jul 12, 2017, 2:00 AM EDT. It was in force for 3 days.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2017, 9:23 PM EDT (01:23 UTC)
- In effect from
- Jul 12, 2017, 2:00 AM EDT
- Expired
- Jul 15, 2017, 8:00 AM EDT
- In force
- 3 days
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Fulton County, IN, Marshall County, IN, Pulaski County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tippecanoe River near Ora (ORAI3). The gauge peaked at 12.04 ft at Jul 13, 2017, 10:00 AM EDT.
- Action stage
- 9 ft
- Minor stage
- 12 ft
- Moderate stage
- 13 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03331500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
516
WGUS63 KIWX 100123
FFAIWX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
923 PM EDT Sun Jul 9 2017
...The National Weather Service in Northern Indiana has issued a
Flood Watch for the following river...Tippecanoe River in Indiana...
Tippecanoe River near Ora affecting Fulton...Kosciusko...
Marshall...Pulaski and Starke Counties
.Additional rounds of heavy rain are expected over the area
this week. The ground remains saturated from heavy rainfall
Friday where some locations received over 5 inches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Watch means there is a potential for flooding based oncurrent
forecasts.
You should monitor later forecasts and be alert for possible flood
warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop. More information can be found
on the internet at www.weather.gov/iwx under Rivers and Lakes.
&&
INZ012>016-110123-
/O.NEW.KIWX.FL.A.0013.170712T0600Z-170715T1200Z/
/ORAI3.1.ER.170712T0600Z.000000T0000Z.170715T1200Z.OO/
923 PM EDT Sun Jul 9 2017
The National Weather Service in Northern Indiana has issued a
* Flood Watch for
The Tippecanoe River near Ora.
* From late Tuesday night until Saturday morning.
* At 8 PM Sunday the stage was 10.8 feet and rising.
* Flooding is possible.
* Flood stage is 12.0 feet.
* Forecast...If current precipitation forecasts hold...The river may
rise to near 12.9 feet Thursday afternoon.
* At 12.0 feet...The river is at flood stage...significant lowland
and rural flooding begins.
&&
LAT...LON 4109 8658 4116 8660 4117 8656 4117 8653
4115 8657 4108 8655
$$1 follow-up statement
334
WGUS63 KIWX 110642
FFAIWX
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
242 AM EDT Tue Jul 11 2017
...The Flood Watch is cancelled for the following rivers in
Indiana...Ohio...
Tippecanoe River near Ora affecting Fulton...Kosciusko...
Marshall...Pulaski and Starke Counties
Tiffin River near Stryker affecting Defiance...Fulton and Williams
Counties
.The Flood Watches for these rivers have been cancelled because Flood Warnings were issued.
&&
INZ012>016-110712-
/O.CAN.KIWX.FL.A.0013.170712T1200Z-170715T1200Z/
/ORAI3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
242 AM EDT Tue Jul 11 2017
The Flood Watch is cancelled for
The Tippecanoe River near Ora.
* At 1 AM Tuesday the stage was 11.7 feet and steady.
* Forecast...If current precipitation forecasts hold...The river may
rise to near 12.3 feet Thursday afternoon.
* At 12.0 feet...The river is at flood stage...significant lowland
and rural flooding begins.
&&
LAT...LON 4109 8658 4116 8660 4117 8656 4117 8653
4115 8657 4108 8655
$$
OHZ001>002-004-110712-
/O.CAN.KIWX.FL.A.0014.000000T0000Z-170715T1800Z/
/STRO1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
242 AM EDT Tue Jul 11 2017
The Flood Watch is cancelled for
The Tiffin River near Stryker.
* At 2 AM Tuesday the stage was 9.6 feet and rising.
* Forecast...If current precipitation forecasts hold...The river may
rise to near 13.0 feet Tuesday evening.
* At 11.0 feet...Flooding of lowland areas around Stryker can be
expected.
&&
LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
4130 8438
$$What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood watch went out at Jul 9, 7:31 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 9, 7:31 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 731 PM EDT Sun Jul 9 2017 .SYNOPSIS... Issued at 726 PM EDT Sun Jul 9 2017 Thunderstorms are expected to reach southwest Lower Michigan and northwest Indiana toward daybreak and will track across the area Monday morning. Additional scattered to numerous thunderstorms are then expected to develop Monday afternoon and evening. A few strong or severe storms are possible Monday and Monday evening, with locally heavy rainfall possible. A lull in the higher chances of showers is then expected Tuesday, but chances of showers and thunderstorms will increase again Tuesday night and Wednesday. Low temperatures tonight will range from the mid to upper 60s. High temperatures on Monday will be in the 80 to 85 degree range. && .SHORT TERM...(This Evening through Monday) Issued at 355 PM EDT Sun Jul 9 2017 A transition to a more active weather pattern will begin late tonight, and continue through midweek. Continuation of northwest upper flow pattern will lead to a more favorable setup for MCS formation early this week. For tonight, low level thermal troughing will continue to shift east of the area as low level westerlies slightly increase. A weak lead short wave tracking across the western Great Lakes this evening combined with the onset of the low level WAA/moisture advection could allow for a few isolated showers or storms later this evening into the early portion of the overnight hours. Of greater concern will be potential of more organized convective system to develop upstream across the upper MS Valley at nose of very strong low level theta-e advective forcing. Downwind Corfidi vectors/thickness orientation/instability gradient would seemingly support propagation of MCS into northeast Illinois- southwest Lower Michigan-western Indiana late tonight, and working across local area during the morning hours. Some diminishment in intensity is anticipated after 09Z, but given increasing deep layer shear and an associated 35-50 knot mid level speed max with approaching wave, some organization of this MCS appears likely into IWX CWA Monday morning. Concur with updated SPC Day 1 outlook in marginal risk expansion eastward with primarily a wind threat across western portions of the forecast area. Several CAMs and a few lower res models depict MCS through local area Monday morning with strengthening advective fields allowing for fairly quick recovery in instability magnitudes during the afternoon. Instability profiles are of relatively low confidence for tomorrow however. NAM depicts very robust axis of sfc based instability in wake of potential morning MCS across especially southwest portions of area by afternoon. Details in instability will likely be modulated by strength of advective fields which will be somewhat dependent on strength of residual convectively enhanced vorts. While some isolated wind and heavy rain threat will accompany morning activity, redevelopment along leftover morning outflow will need to be watched for potential higher impacts. Given modest shear possible moderate instability, and pronounced veering wind profiles, some concern that initial redevelopment could acquire some supercell characteristics before morphing more into larger band/heavy rain threat later in the afternoon/evening Monday. Greatest potential of heavy rain/severe threat should occur along and south of leftover outflow boundary. Still alot of details to resolve depending on what happens with overnight MCS, but potential does exist for isolated-scattered severe weather, with biggest concern at this point on heavy rainfall potential given wet antecedent conditions across portions of the area from last week's heavy rain. With moderate southwesterly low level flow, continued west-northwest mid/upper level flow, and orientation of max instability back across central IL, will need to monitor for potential backbuilding/upwind development with any afternoon storms along old outflows. Have issued an ESF outlooking flood/river flood potential for Monday/Monday night, and again late Tuesday-Wednesday. Will hold off any any hydro headlines at this time with a good deal of uncertainty on where heaviest rain axis will set up. && .LONG TERM...(Tuesday through Sunday) Issued at 355 PM EDT Sun Jul 9 2017 A temporary lull in greater rain chances is expected on Tuesday as southward sagging frontal boundary likely reinforced by Monday night convection drops across southern portions of the area, or possibly into central Indiana. Will maintain a south to north gradient in PoPs but additional significant rainfall should hold off until later Tuesday night or Wednesday as low level theta-e surge lifts back north-northeast in advance of next more pronounced Northern Plains short wave. Better chances of more showers and storms look to be inline once again for the Tuesday night-Wednesday period. Current indications suggest southern Great Lakes should be on southern periphery of stronger mid level flow, but moderate to strong instability is a possibility on Wednesday with some strong/severe threat. Impressive moisture profiles also noted in guidance again in prefrontal/frontal environment midweek with continued heavy rain potential. Conditions should start to improve by the end of the work week with low level boundary being favored south of the area. Additional NW flow waves may bring another chance of showers/storms later in weekend with additional fropa, but lacking heavy rain potential of earlier this week. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 725 PM EDT Sun Jul 9 2017 VFR to begin the period but conditions expected to deteriorate with thunderstorms approaching toward daybreak. Hires models still have some differences on timing but best window for round 1 will be between 09 and 13z at KSBN and 11-15z at KFWA. A brief lull in activity is expected with additional thunderstorm development in afternoon. MVFR to IFR expected with thunderstorms but too brief and difficult to nail down at this juncture. Went with a standard MVFR VIS restriction for now. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili/Lashley SHORT TERM...Marsili LONG TERM...Marsili AVIATION...Lashley Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 9, 4:08 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 408 PM EDT Sun Jul 9 2017 INZ005>009-016>018-023>027-032>034-MIZ078>081-OHZ001-002-004-005-015- 016-024-025-102015- Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 408 PM EDT Sun Jul 9 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight There is a chance of thunderstorms tonight, mainly overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be likely Monday morning. Widespread severe weather is not expected, but an isolated strong to severe thunderstorm is possible with isolated damaging winds and locally heavy rainfall as the main threats. Additional thunderstorms are expected to develop Monday afternoon and evening. There is a slight risk of severe thunderstorms Monday afternoon and evening, mainly across northern Indiana and northwest Ohio. Locally heavy rainfall is also possible. Additional rounds of thunderstorms are expected mainly Tuesday night through Wednesday. Locally heavy rainfall and severe weather are possible, but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-004-012>015-020-022-MIZ077-102015- La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White- Cass IN-Berrien- 408 PM EDT Sun Jul 9 2017 /308 PM CDT Sun Jul 9 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will become likely toward daybreak. Widespread severe weather is not expected, but isolated damaging wind gusts and locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be likely Monday morning. Widespread severe weather is not expected, but an isolated strong to severe thunderstorm is possible with isolated damaging winds and locally heavy rainfall as the main threats. Additional thunderstorms are expected to develop Monday afternoon and evening. There is a slight risk of severe thunderstorms Monday afternoon and evening, mainly across northern Indiana and northwest Ohio. Locally heavy rainfall is also possible. Additional rounds of thunderstorms are expected mainly Tuesday night through Wednesday. Locally heavy rainfall and severe weather are possible, but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-102015- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 408 PM EDT Sun Jul 9 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will become likely late tonight. There is a low risk for thunderstorms producing wind gusts in excess of 40 knots late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several rounds of thunderstorms are expected Monday through Thursday. Some of these storms may be strong to severe. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:53 AM EDT | Special Weather Statement | IWX | Miami | 37 min |
| Jul 10, 1:51 AM EDT | Special Weather Statement | IWX | Wells | 24 min |
| Jul 10, 2:22 AM EDT | Special Weather Statement | IWX | Whitley | 23 min |
| Jul 10, 2:55 AM EDT | Special Weather Statement | IWX | Huntington | 35 min |
| Jul 10, 3:11 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Huntington, Wells | 49 min |
| Jul 10, 4:13 AM EDT | Special Weather Statement | IWX | Allen | 32 min |
| Jul 10, 4:46 AM EDT | Special Weather Statement | IWX | Adams | 29 min |
| Jul 10, 8:51 AM EDT | Special Weather Statement | IWX | Noble | 39 min |
| Jul 10, 9:00 AM EDT | Special Weather Statement | IWX | Fulton, Kosciusko, Marshall | 45 min |
| Jul 10, 9:09 AM EDT | Special Weather Statement | IWX | Huntington | 36 min |
| Jul 10, 9:15 AM EDT | Special Marine Warning | IWX | 90 min | |
| Jul 10, 9:20 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko, Marshall, Saint Joseph, Whitley | 40 min |
| Jul 10, 9:47 AM EDT | Special Weather Statement | IWX | LaGrange, Noble | 58 min |
| Jul 10, 9:54 AM EDT | Areal Flood Advisory | IWX | DeKalb, Elkhart, Kosciusko, LaGrange, Noble, Steuben | 111 min |
| Jul 10, 10:09 AM EDT | Areal Flood Advisory | IWX | Adams, Allen, Huntington, Wells | 111 min |
| Jul 10, 10:53 AM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 3 days |
| Jul 10, 2:49 PM EDT | Flash Flood Watch | IWX | Adams, Allen, Blackford, Cass, Fulton, Grant and 10 more | 11 hr |
| Jul 10, 5:02 PM EDT | Special Weather Statement | IWX | Fulton | 43 min |
| Jul 10, 6:52 PM EDT | Special Weather Statement | IWX | White | 53 min |
| Jul 10, 7:40 PM EDT | Special Weather Statement | IWX | Cass | 50 min |
| Jul 10, 7:48 PM EDT | Tornado Warning | IWX | Cass | 42 min |
| Jul 10, 7:55 PM EDT | Tornado Warning | IWX | Miami, Wabash | 50 min |
Nearby
River Flood Watches in Indiana, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.